Colorado, 2003

Wildfire in Colorado, July 1 to 10, 2003

July 1 to 10, 2003 · NWS GJT · 1 event in 1 county or zone

This lightning caused fire was named the Yankee Gulch Fire. The fire occurred on Bureau of Land Management public lands and consumed 1,501 acres of pinyon pine, juniper, and sage.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GJT wrote it up.

This lightning caused fire was named the Yankee Gulch Fire. The fire occurred on Bureau of Land Management public lands and consumed 1,501 acres of pinyon pine, juniper, and sage.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Jul 1, 12:42 PM MST, 2 hours 18 minutes earlier.

Area forecast discussion, Jul 1, 12:42 PM MST, 2 hours 18 minutes before
WESTERN COLORADO & EASTERN UTAH AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
142 PM MDT TUE JUL 1 2003

SHORT-TERM DISCUSSION (TONIGHT THROUGH WEDNESDAY NIGHT)...
AN UPPER LEVEL RIDGE EXTENDS FROM ARIZONA AND NEW MEXICO TO
THE NORTHERN PLAINS WHILE AN UPPER TROUGH IS SITUATED OVER
BRITISH COLUMBIA TO THE OFFSHORE WATERS OF WASHINGTON AND OREGON.
FORECAST AREA IS UNDER A LIGHT SOUTHWEST FLOW ALOFT BETWEEN THESE
FEATURES. AT THE SURFACE...WEAK PRESSURE GRADIENTS PREVAILING BUT
DEEP MIXING IS ALLOWING FOR SOME WIND GUSTS NEAR 25 MPH. SOME
FAIRLY DEVELOPED CUMULUS ALONG THE CONTINENTAL DIVIDE THIS AFTERNOON.
AN ISOLATED HIGH BASED THUNDERSTORMS IS NOT OUT OF THE QUESTION NEAR
THE DIVIDE THROUGH EARLY EVENING...OTHERWISE DRY AND STABLE
CONDITIONS WILL PREVAIL. OTHER THAN SOME DIURNAL CUMULUS THIS
EVENING...CLEAR CONDITIONS EXPECTED TONIGHT.

SOUTHWEST FLOW ALOFT VEERS MORE TO THE WEST WEDNESDAY AS SHORTWAVE
ENERGY MOVES ACROSS THE NORTHERN ROCKIES. NO SIGNIFICANT CHANGE IN
THE SENSIBLE WEATHER WITH ABOVE NORMAL TEMPERATURES CONTINUING. DRIER
AIR CURRENTLY OVER THE CENTRAL AND WESTERN GREAT BASIN ON WATER VAPOR
IMAGERY WILL GET ADVECTED OVER THE AREA WEDNESDAY. THE DRIER AIR AND
WARM TEMPERATURES ALOFT WILL KEEP ANY STORMS FROM FORMING WEDNESDAY
AFTERNOON. BOUNDARY LAYER WILL BE WELL MIXED AGAIN WEDNESDAY BUT A
WEAKENING FLOW ALOFT WILL KEEP WIND GUSTS FAIRLY MINIMAL. LITTLE
CHANGE FOR WEDNESDAY NIGHT WITH WARM OVERNIGHT TEMPERATURES AND WEAK
GRADIENT FLOW. LINDQUIST

LONG-TERM DISCUSSION (THURSDAY THROUGH SUNDAY)...
UPPER LEVEL HIGH PRESSURE WILL CONTINUE TO DOMINATE THE FOUR CORNERS
THROUGH SATURDAY. DRY AND SLIGHTLY ABOVE NORMAL TEMPERATURES WILL
RESULT FOR THE FORECAST AREA. A WEAK COLD FRONT WILL PUSH ACROSS THE
AREA THURSDAY NIGHT. THE ONLY EFFECT TO SENSIBLE WEATHER WILL BE A
WIND SHIFT TO THE NORTH-NORTHWEST. TEMPERATURES WILL BE SEVERAL
DEGREES COOLER ACROSS THE NORTH FRIDAY.

UPPER HIGH WILL BEGIN TO SLIDE SOUTH AND EAST OF THE AREA LATE
SUNDAY AS A BROAD PACIFIC TROUGH APPROACHES THE WEST COAST. CLOSER
TO NORMAL TEMPERATURES CAN BE EXPECTED FOR THE FIRST PART OF NEXT
WEEK...IN ADDITION TO LOCALLY BREEZY AFTERNOONS...AS MID LEVEL
SOUTHWEST WINDS INCREASE.  DJN.83

MONDAY AND TUESDAY...IN THE MRF THE RIDGE CONTINUES TO WEAKEN
SOMEWHAT AND IS FORCED FURTHER SOUTH BY A STRENGTHENING WESTERLY FLOW
ALOFT OVER THE NORTHERN ROCKIES AND SMALL VORT MAXES RIDING WITHIN
THIS FLOW. THIS APPEARS ONLY TO WORK AGAINST THE SLIGHT CHANCE OF
CONVECTION OVER NMEX CASTING BOUNDARIES IN OUR DIRECTION...AS THE
ACTIVE AREA FOR CONVECTION MOVES FURTHER SOUTH AND EAST. THERE
DOESNT APPEAR TO BE ANYTHING IN SIGHT TO CHANGE THIS OVERALL
PATTERN...SO WILL STAY WITH A PERSISTENT DRY AND HOT FORECAST. CJC

.GJT...NONE.
Hazardous weather outlook, Jul 1, 4:45 AM MST, 10 hours 15 minutes before
COZ001>014-017>023-UTZ022>025-027>029-021200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
545 AM MDT TUE JUL 1 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN UTAH AND WESTERN
COLORADO

.DAY ONE...TODAY AND TONIGHT

ISOLATED THUNDERSTORMS WILL DEVELOP ALONG THE CONTINENTAL DIVIDE
SOUTH OF I-70 THIS AFTERNOON...CONTINUING INTO THE EARLY EARLY
EVENING IN RESPONSE TO DAYTIME HEATING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE REQUIRED TODAY AND TONIGHT.

NL

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 wildfire. Local standard time, as filed.

Wildfire, Rio Blanco

When
July 1, 3:00 PM MST to July 10, 12:00 PM MST
Where
Rio Blanco County, 35 mi SW of Meeker
Reported by
GOVT OFFICIAL
Coordinates
39.980, -108.217 (the zone’s center; the record gives no point)

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2003Every state in 2003This day in weather historyWarnings in Colorado, July 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5379550.